Hail, Crook
- When
- September 4, 1:35 PM MST
- Where
- Crook County, 5.9 mi E of Aladdin
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.640, -104.060
A severe thunderstorm developed over northeast Crook County, producing large hail east of Aladdin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over northeast Crook County, producing large hail east of Aladdin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 4, 11:35 AM MST, 2 hours earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1235 PM MDT Mon Sep 4 2023 .DISCUSSION...(This Evening Through Monday) Issued at 1235 PM MDT Mon Sep 4 2023 Key points: - Severe storms remain a concern this afternoon and evening, with damaging straight-line winds the primary threat. - Mild temperatures and lingering showers/low clouds anticipated tomorrow. - Dry and seasonable conditions expected over much of the latter half of the week. Synopsis: Water vapor imagery this afternoon shows a robust shortwave trof/vorticity maximum approaching the central Rockies. Lift ahead of this wave is supporting widespread convection from the Bighorns southeastward through WY. This activity is beginning to impact portions of northeastern WY. To our south, some gusts around 50 mph have already been observed near Douglas. Modest cu development has been observed via vis/IR imagery ahead of ongoing convection, but as of now, it appears unlikely that we will see much if any discrete development ahead of the approaching shortwave. Temperatures range from mid 70s in our west to mid 90s across our east, with dew points in the 50s for most to the lower 60s near the northern/northeastern foothills. Forecast: Strong Q-vector convergence associated with the approaching wave will overspread the region this afternoon and evening, giving rise to fairly widespread showers and thunderstorms. Convective environment will be characterized by ~1000 J/kg of MLCAPE and deep-layer shear vector magnitudes of 30-40 kt. An exception here will be along the eastern/northern peripheries of the Black Hills, where terrain-driven modifications will contribute to moister boundary layers and stronger shear. This will likely lead to localized maxima of ~1500 J/kg of MLCAPE and deep-layer bulk shear magnitudes approaching 45-50 kt. Broadly, the environment should be supportive of multicellular/transiently supercellular convection beginning early in the afternoon (as early as 12-1 PM MDT across northeastern WY), expanding in coverage by mid- afternoon, then exiting the area from west to east this evening. Given deep, dry boundary layers over much of the area--which will support strong, merging outflow boundaries--and increasing midlevel flow as the aforementioned trof approaches, damaging straight-line winds will be the primary threat. However, large hail of quarter to golf ball sized will be possible with any discrete storms, particularly early in the event. 0-3 km shear vector magnitudes of 25-35 kt should maintain any MCS/QLCS that emerges this afternoon through the evening as it progresses across northwestern SD. Less confidence in maintenance/severe convection in general across southwestern and south central SD, where shear will be a bit weaker and large-scale forcing will only skirt the area. PWATs 150-200% of normal coupled with a slow-moving corridor of strong frontogenetical forcing from northeastern WY through northwestern SD this evening into tonight could support some locally heavy rainfall, though recent dry spell means that soils should be fairly receptive to whatever precipitation falls. Upper support slowly departs the region tomorrow, with lingering deep moisture overhead through at least the first half of the day. As such, continued shower activity/low ceilings expected thru 18z across our west and potentially thru 00z over our east. Much milder 850 mb temps arrive late tonight behind an attendant cold front, which should support below average temps tomorrow. Strengthening pressure rises coupled with a trailing 850 mb jet max cross the area tomorrow morning, which could contribute to some near-advisory criteria wind gusts. Given severe potential this afternoon/evening, will allow subsequent shifts to assess any associated headlines. HRRR/RAP are also in agreement that smoke will again make its presence felt tonight into tomorrow, becoming most apparent from northwest to southeast after 06z tonight. Much drier 500 mb to tropopause air arrives late tomorrow into Wednesday as ridging begins to build from the Desert Southwest northward into the Rockies. Flow remains largely zonal across our region, but with a lack of appreciable moisture, any passing waves will be associated with limited PoPs. Thus, expect seasonable weather to prevail Wednesday and Thursday. Divergence in the strength and timing of features traversing the region atop the ridge from Friday onward limit predictability/confidence later in the period. && .AVIATION...(For the 18Z TAFS Through 18Z Tuesday) Issued At 1133 AM MDT Mon Sep 4 2023 Showers and thunderstorms will begin moving into northeastern WY by 18-20Z, and then expand into western SD through the afternoon and early evening. Gusty westerly winds and MVFR conditions will be possible. After a short break in precipitation another round moves into northeastern WY tonight, spreading into western SD overnight. With this round, gusty northwest winds and MVFR/IFR conditions will be possible. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Sherburn AVIATION...Dye
Hazardous Weather Outlook National Weather Service Rapid City SD 1049 AM MDT Mon Sep 4 2023 SDZ001-002-012>014-024>026-028>031-072>074-WYZ054>058-071-051300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 1049 AM MDT Mon Sep 4 2023 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today, meaning that scattered severe storms are possible. Primary hazards include large hail, strong winds, and heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will be possible again on Tuesday, but severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ027-032-041>044-046-047-049-051300- Southern Foot Hills-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Mellette-Todd-Tripp- 1049 AM MDT Mon Sep 4 2023 /1149 AM CDT Mon Sep 4 2023/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms today, meaning that isolated severe storms are possible. Primary hazards include hail, gusty winds, and heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will be possible again on Tuesday, but severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
145 PM MDT Mon Sep 4 2023
WYZ056-057-042015-
Wyoming Black Hills WY-Western Crook WY-
145 PM MDT Mon Sep 4 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CROOK COUNTY THROUGH 215
PM MDT...
At 145 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Sundance, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Warren Peak around 155 PM MDT.
Cook Lake around 205 PM MDT.
This includes Interstate 90 in Wyoming between Mile Markers 173 and
184.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4429 10454 4434 10465 4473 10454 4459 10413
TIME...MOT...LOC 1945Z 212DEG 39KT 4437 10455
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DyePreliminary Local Storm Report
National Weather Service Rapid City SD
152 PM MDT Mon Sep 04 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM Tstm Wnd Gst 8 W Jewel Cave 43.73N 103.99W
09/04/2023 M63 mph Custer SD Mesonet
&&
NWSPreliminary Local Storm Report
National Weather Service Rapid City SD
201 PM MDT Mon Sep 04 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM Tstm Wnd Gst 8 W Jewel Cave 43.73N 103.99W
09/04/2023 M59 mph Custer SD Mesonet
&&
DYEPreliminary Local Storm Report
National Weather Service Rapid City SD
203 PM MDT Mon Sep 04 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM Tstm Wnd Gst 5 WNW Jewel Cave 43.77N 103.93W
09/04/2023 M52 mph Custer SD Mesonet
&&
DYEPreliminary Local Storm Report
National Weather Service Rapid City SD
206 PM MDT Mon Sep 04 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM Tstm Wnd Gst Jewel Cave 43.73N 103.83W
09/04/2023 M53 mph Custer SD Mesonet
&&
DYESpecial Weather Statement
National Weather Service Rapid City SD
220 PM MDT Mon Sep 4 2023
WYZ054-056-057-071-042100-
Northern Campbell WY-Northeastern Crook WY-Wyoming Black Hills WY-
Western Crook WY-
220 PM MDT Mon Sep 4 2023
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CAMPBELL AND
NORTHWESTERN CROOK COUNTIES THROUGH 300 PM MDT...
At 220 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southeast of Rockypoint to 6 miles
northeast of New Haven to near Alva. Movement was north at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Rockypoint around 225 PM MDT.
Lightning Flat around 230 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Wyoming.
&&
LAT...LON 4500 10518 4500 10429 4460 10450 4481 10523
TIME...MOT...LOC 2020Z 190DEG 25KT 4485 10506 4480 10473 4472 10445
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SEThe Rapid City radar (KUDX), 113 km away, was scanning. The volume nearest the first event began at 20:32 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121892.